Wisconsin, 2002

Damaging Winds in Wisconsin, July 28, 2002

July 28, 2002 · NWS GRB · 8 events in 2 counties and zones

A thunderstorm complex that moved from southern Minnesota into a very unstable airmass over Wisconsin developed into a series of bow echoes that made their way across the state. Strong winds from these storms downed numerous trees and power lines as they moved through central and parts of north central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex that moved from southern Minnesota into a very unstable airmass over Wisconsin developed into a series of bow echoes that made their way across the state. Strong winds from these storms downed numerous trees and power lines as they moved through central and parts of north central Wisconsin. In western Marathon county a weather spotter for a local television station reported frequent wind gusts to 60 mph for about 10 minutes as the storms passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 2:45 PM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SUN JUL 28 2002

FORECAST CONCERNS FOCUS ON SEVERE THREAT AND HEAVY RAINFALL POTENTIAL
OVERNIGHT.

HOT AND HUMID CONDITIONS OVER AREA TODAY AHEAD OF WEAK FRONTAL BOUNDARY
THAT EXTENDS FROM NR KDLH TO LOW OVER EASTERN SOUTH DAKOTA. AREA OF
CONVECTION BREAKING OUT AS EXPECTED...BEGINNING TO PUSH INTO SOUTHWEST
MN WITH A BASIC ENE MOVEMENT. EXPECT MORE OF AN EASTWARD MOVEMENT TO
CONTINUE...ALONG AXIS OF BEST INSTABILITY. LAKE BREEZES MAY STILL KICK
OFF ISOLATED SHOWERS/TSTMS BEFORE SUNSET...OTHERWISE WILL NEED TO WAIT
TILL AFTER MIDNIGHT FOR PCPN.

MODELS FAIRLY SIMILAR. MAIN BAND OF WESTERLIES TO HUG US/CANADIAN BORDER
THROUGH THIS FORECAST PERIOD.  UPPER SHORTWAVE CURRENTLY OVER THE
DAKOTAS TO SHIFT EAST THROUGH THE STATE MONDAY AM. SURFACE LOW TO LIFT
NORTHEAST OVER FORECAST AREA TONIGHT. WEAK LOW LEVEL JET WILL CONTINUE
TO BRING MOISTURE NORTH WITH PWS APPROACHING 2 INCHES IN WESTERN AREAS.
UPPER JET MAX LIFTING NORTH AHEAD OF SHORTWAVE FOCUSES MAX DIVERGENCE
OVER CENTRAL AND NORTH-CENTRAL ZONES...LEADING TO POTENTIAL FOR SIG
PCPN. CURRENT CONVECTION OVER EASTERN SD...EXPECTED TO EVOLVE INTO MCS.
WITH GOOD INSTABILITY IN PLACE OVER UPPER MIDWEST AND SIG MID LEVEL
WESTERLY FLOW...DAMAGING WINDS LIKELY WITH SYSTEM AS IT MOVES INTO
CENTRAL WI.  UNFORTUNATELY DYNAMICS START TO WANE WITH LOW LEVEL JET
SHIFT OFF TO THE EAST AFTER MIDNIGHT...WITH CHANCES FOR SIG PCPN OVER
EASTERN ZONES LESSENING WITH THIS FORECAST CYCLE.

SLIGHTLY COOLER CONDITIONS EXPECTED MON AS HIGH PRESSURE WORKS IN...
THOUGH DEW POINTS SLOW TO DROP OFF ESPECIALLY OVER THE SOUTHEAST. MODEL
GUIDANCE FOLLOWED FOR TEMPS.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 28, 7:15 PM CST, 1 hour 24 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
815 PM CDT SUN JUL 28 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTH AND
WEST OF A MERRILL TO SHAWANO TO OSHKOSH LINE...AND A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS ACROSS MOST OF THE REMAINDER OF THE AREA TONIGHT.

WARM...MOIST AIR NEAR THE GROUND...AND AN UPPER LEVEL DISTURBANCE...WILL
COMBINE TO PRODUCE THUNDERSTORMS ACROSS THE AREA TONIGHT. THESE
THUNDERSTORMS MAY BE POWERFUL ENOUGH TO BRING STRONG WINDS IN THE MID
LEVELS OF THE ATMOSPHERE DOWN TO THE SURFACE AT TIMES. THIS COULD
PRODUCE DAMAGING WINDS OF UP TO 70 MPH...AND POSSIBLY BRIEF TORNADOES.

STRONG WINDS SUCH AS THESE ARE ESPECIALLY THREATENING TO PEOPLE THAT ARE
OUTDOORS IN TENTS AND CAMPERS. IT IS BEST TO FIND SHELTER IN A PERMANENT
BUILDING IF SEVERE THUNDERSTORMS APPROACH. IF NONE CAN BE FOUND...A
DITCH CAN PROVIDE SHELTER FROM AIRBORN OBJECTS.

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

ADDITIONAL INFORMATION CAN BE FOUND IN SHORT TERM FORECASTS...AS WELL AS
SEVERE WEATHER WARNINGS AND STATEMENTS WHEN THUNDERSTORMS ARE OCCURRING.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 28, 7:15 PM CST, 1 hour 24 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
815 PM CDT SUN JUL 28 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTH AND
WEST OF A MERRILL TO SHAWANO TO OSHKOSH LINE...AND A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS ACROSS MOST OF THE REMAINDER OF THE AREA TONIGHT.

WARM...MOIST AIR NEAR THE GROUND...AND AN UPPER LEVEL DISTURBANCE...WILL
COMBINE TO PRODUCE THUNDERSTORMS ACROSS THE AREA TONIGHT. THESE
THUNDERSTORMS MAY BE POWERFUL ENOUGH TO BRING STRONG WINDS IN THE MID
LEVELS OF THE ATMOSPHERE DOWN TO THE SURFACE AT TIMES. THIS COULD
PRODUCE DAMAGING WINDS OF UP TO 70 MPH...AND POSSIBLY BRIEF TORNADOES.

STRONG WINDS SUCH AS THESE ARE ESPECIALLY THREATENING TO PEOPLE THAT ARE
OUTDOORS IN TENTS AND CAMPERS. IT IS BEST TO FIND SHELTER IN A PERMANENT
BUILDING IF SEVERE THUNDERSTORMS APPROACH. IF NONE CAN BE FOUND...A
DITCH CAN PROVIDE SHELTER FROM AIRBORN OBJECTS.

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

ADDITIONAL INFORMATION CAN BE FOUND IN SHORT TERM FORECASTS...AS WELL AS
SEVERE WEATHER WARNINGS AND STATEMENTS WHEN THUNDERSTORMS ARE OCCURRING.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
July 28, 8:39 PM CST to 8:55 PM CST
Where
Marathon County, 3 mi N of Abbotsford
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.000, -90.317

Thunderstorm Wind, Marathon

When
July 28, 9:10 PM CST
Where
Marathon County, Rib Falls
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -89.900

Thunderstorm Wind, Marathon

When
July 28, 9:12 PM CST
Where
Marathon County, Edgar
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.917, -89.967

Thunderstorm Wind, Marathon

When
July 28, 9:19 PM CST
Where
Marathon County, Athens
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.033, -90.083

Thunderstorm Wind, Marathon

When
July 28, 9:22 PM CST
Where
Marathon County, Marathon
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -89.833

Thunderstorm Wind, Lincoln

When
July 28, 9:24 PM CST to 9:34 PM CST
Where
Lincoln County, 8 mi W of Merrill
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.183, -89.850

Thunderstorm Wind, Marathon

When
July 28, 9:29 PM CST
Where
Marathon County, 4 mi SW of Wausau
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -89.683

Thunderstorm Wind, Marathon

When
July 28, 9:40 PM CST
Where
Marathon County, Rib Falls
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -89.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310492, 5310487, 5310488, 5310493, 5310489, 5310491, 5310490, 5310494.